Alert archive / Illinois / Tornado Warnings in 2000

Tornado Warning 39, NWS St. Louis, MO

July 18, 2000Calhoun County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this tornado warning at Jul 18, 2000, 6:19 PM CDT for Calhoun County, Illinois; Lincoln County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2000, 6:19 PM CDT (23:19 UTC)
Expired
Jul 18, 2000, 7:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, IL, Lincoln County, MO

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLSX 182320
TORSTL
ILC013-MOC113-190000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI   
  CALHOUN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   TORNADO OVER ELSBERRY...MOVING EAST-SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH...
  HAMBURG
  FOLEY
  HARDIN
  BATCHTOWN
  MEPPEN

THIS TORNADO WARNING IS AN UPGRADE TO THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THE WARNED AREA.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW! A BASEMENT
OFFERS THE BEST PROTECTION. IF A BASEMENT IS NOT AVAILABLE...MOVE TO
THE LOWEST FLOOR AND SEEK SHELTER IN A SMALL INTERIOR ROOM. STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS. MOBILE HOMES SHOULD BE ABANDONED IN
FAVOR OF A MORE SUBSTANTIAL STRUCTURE. DO NOT TRY TO OUTRUN A TORNADO
IN A VEHICLE.

LAT...LON 3928 9085 3911 9094 3897 9056 3918 9055

TRUETT/FG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Jul 18, 3:25 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT TUE JUL 18 2000

MAIN PROBS TO BE PCPN AND TEMPS.

QSTNRY FNT ACRS CTRL PTNS OF FA SHUD BE THE FOCUS FOR CNVCTN LT THIS
AFTN AND EVE. SAT PIX SHWS AREA OF CLDNS OVR NRN MO IN ASSOC WITH
VORT MAX OVR W CTRL MO AT MIDDAY WITH SUM TSRA BGNG TO DVLP IN N
CTRL MO. S/WV TROF TO MV ACRS RGN THIS EVE AND LO LVL FLO ACRS FNTL
BNDRY BRINGING HIGH PW AIR INTO RGN WITH SFC DPS IN IN MID 70S OVR
SRN MO.

MDLS MV S/WV TO SE IN MEAN FLOW ALFT AS 50H HI RETROGRADES TO SW US
BY 72H AND ANOTHER S/WV ROTATES THRU L/WV TROF OVR ERN CAN. SFC FNT
TO CONT S AND BE OUT OF FA BY LT TNGT AND PCPN SHUD END OVR RGN.

WITH XPCTD CNVCTV DVLPMT OVR ZNS SHORTLY WL ADD A THIS EVE PD TO ZNS
FOR LIKELY POPS AND THEN CHC POPS TNGT IN CTRL AND SRN ZNS. WED LKS
DRY BUT WL INTRO POPS AGAIN FOR THU AS SFC HI MVS EAST AND FNT BGNS
TO WAVE BACK N.

TEMPS TO BE BLO NKRML THRU PD WITH SUM WRMUP ON THU.

IN XTNDD WL KP CHC IN NRN AND ERN ZNS FOR FRI THEN DRY FOR REMAINDER
OF PD.

.STL...NONE.

WDB

In the hours before

Special weather statement, Jul 18, 1:13 PM CDT, 5 hours 6 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-191100-

SEVERE WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT JUL 18 2000

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL THE COUNTY WARNING AREA. SKYWARN ACTIVATION MAY BE
REQUIRED LATER THIS AFTERNOON OR TONIGHT...AND EMERGENCY MANAGERS -
STORM SPOTTERS SHOULD KEEP ALERT FOR LATER UPDATES CONCERNING THE
SEVERE WEATHER POTENTIAL.

A COLD FRONT MOVING SLOWLY SOUTHEAST ACROSS THE REGION WILL PROVIDE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THESE
STORMS IS THE POSSIBILITY OF GUSTY WINDS AND LARGE HAIL.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF EASTERN
AND CENTRAL MISSOURI AND SOUTHWEST ILLINOIS.

WDB/KRS

CORRECTED WORDING FOR SLIGHT RISK IN 1ST PARAGRAPH.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:57 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene48 min
Jul 18, 6:12 PM CDTTornado WarningLSXGreene, Jersey48 min
Jul 18, 6:48 PM CDTTornado WarningLSXMacoupin42 min
Jul 18, 5:49 PM CDTSevere Thunderstorm WarningLSXMontgomery41 min
Jul 18, 5:57 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike48 min
Jul 18, 6:00 PM CDTTornado WarningLSXMontgomery45 min
Jul 18, 6:25 PM CDTTornado WarningLSXLincoln, Warren50 min

Nearby

Tornado Warnings in Illinois, 2000Tornado Warnings in Missouri, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.